Couldn't find what you looking for?

TRY OUR SEARCH!

I went to see an APRN last week who is going to supervise and assist me with my discontinuation of Effexor XR.  I want to share my progress and situation as it progresses here with any who might be interested in the hopes it will help you.  HERE'S MY STORY:

I am a 50 year old female who has been taking Effexor XR for nearly 20 years.  In the past I have tried two other times (the last attempt more than 10 years ago) to "wean" myself off of Effexor but was unable to get all the way off.  I was first on 150 mg/day and was able to get down to 37.5 mg and the withdrawal was too much so I was put back on at 75 mg/day and have been on that dosage ever since.  I was told by my doctor that the withdrawal I was experiencing was "my depression coming back."  Which we all know now is horsehockey.  

First of all, 10 years ago or more, the information about psychiatric drug discontinuation withdrawal was just not that readily available. I also believe that either the doctors don't want you to know that they have prescribed a drug to you that would cause such horrible effects or they just don't know or believe that such withdrawal is real.  I cannot imagine any medical professional who would not want to help their patient get better so I will assume the latter is true.  

But I am telling you (and you can look at the hundred of thousands of articles and forums) that it IS real.

It IS also possible to safely and effectively discontinue Effexor XR if it is done so SLOWLY and you follow and maintain careful nutrition and physical activity as you do so.  I firmly BELIEVE it can be done, and I want to share my experience as I go along so that it might help others.

I start the tapering process this coming Friday.  We chose to start then because I will not have to be at work or any other obligations over the weekend in case there is any discomfort or problem right off the bat, I won't have to worry about being ill at work.  Also, I take my regular dose at night, before bed so it will be a good time to start to see how I feel when I get up on Saturday.   I will continue to post details as I go along..I also want to state now that I realize I may not be successful.  But I will post HONESTLY here and with as much detail as I can the steps I take.  My goal is to try and help others (as well as have a written documentation of my journey).  So I thank you reading this...I hope it helps you.  

And to all of you who are going through anything similar, I am praying for all of you.  Every day.  It has taken me a decade to work up the courage to try this again and so you are not alone and if you decide you can't, don't feel discouraged.  When the time is right for you, you and you alone make that decision...nobody else-- and it is not an easy one to make, you will.  So hang in there!    

Loading...

I have effectively dropped my dosage from 75 mg/day of Effexor XR (Generic by the way) to 37.5 mg and have remained there for 37 days now. The first week I experienced mild "brain zaps" so I increased my Ultimate Omega supplement from 2 to 3 capsules daily--taking two AM and 1 PM and I have been relatively withdrawal symptom free. I do seem to feel a little "spacey" at times where I can't seem to focus on a task that is slightly complicated or out of the normal range of difficulty.  I have also been slightly more emotional but that could also be my hormones, as I am approaching the age of menopause and may have hormonal fluctuations.

My next appointment with APRN is tomorrow, at which time we will discuss the next steps in reducing the Effexor further.  I have the option of "bridging" the gap with Prozac to avoid withdrawal from the Effexor and then discontinuing the Prozac.  It is supposedly "self-tapering" with a very long half-life meaning it takes longer for it to exit the system and therefore one would experience less side-effects from withdrawal.  I haven't decided if I am going to do this or not. I feel fearful of exposing my body to yet another psych-drug even if it means I wouldn't have to suffer through withdrawal from the Effexor.  I just don't know what to do.  I hope after talking to the counselor tomorrow I feel more clear.  

The supplements I am taking to ease withdrawal symptoms currently are:  Nordic Naturals Ultimate Omega 1280 mg - 3 x daily (2 AM & 1 PM); Magnesium Threonate (Jarrow Magmind Formula) 144 mg total daily (2 AM  & 1 PM) as well as Vitamin B12 Methyl  once daily, a whole food daily multivitamin, and Vitamin D3 Replesta (as prescribed by my Dr. to correct a deficiency). I have also significantly reduced my carbs & sugar intake.

I fear the worst is yet to come...what is going to happen when I completely stop taking the Effexor?  I read these posts from others and it seems so overwhelming.  People who say they've stopped for years and still aren't the same.  I wish the people that post this stuff would be more detailed about what, if anything, they did while discontinuing...did they take amino acids, vitamins, supplements?  Did they try natural approaches to dealing with it like meditation, diet change, exercise, acupuncture?  Anything?  Did they taper off or wean off slowly?  Did they take the advice of a doctor or other professional or just quit on their own?  These things would sure be nice to know.  

Good luck to all.

 

Reply

Loading...

Update since last visit to APRN  on June 19:  I have successfully dropped my dosage of Venlafaxine XR 75 mg to 37.5 mg for several weeks.  The next step was to switch from the extended release to the regular release (HCL) in tablet form. The method was to take 1/2  37.5 mg tablet twice daily (every 12 hours) and do this for one week.  Then to take 1/4  37.5 mg tablet twice daily (every 12 hours) for one week.  Then to stop.

I experienced no difference in symptoms upon changing to the tablet regular release form. I also experienced very little difference when dropping to 1/4 tablet. I felt somewhat fatigued and a little "muddy" ..as if I were overly tired.  However, there have been some extra stresses at work and some minor stresses in personal life (nothing major--just some weather related issues with my house and having to do some research on repairs, etc.) But I have felt an occasional and mild dizziness and a little trouble concentrating and focusing.  For example, walking into a room to do something and either getting distracted easily or forgetting what I started out to do.  This is not THAT unusual for me, but I have noticed it happening more frequently and I compensate by jotting down a lot of notes.  

I have not experienced any brain zaps.  Yay! 

UPDATE:   I am almost 24 hours into having completely stopped Venlafaxine.  I actually feel surprisingly good.  I have not had any brain zaps which I used to experience after only a few hours of a missed dose!  I have had a little bit of digestive upset (frequent bowel movements) but not at all unbearable or debilitating. And I feel more alert and less tiredness.  I don't have that "muddy" sleepy feeling at all.  Concentration is okay--still note taking helps a lot.    Will post again over the next few days.

 

Reply

Loading...